Intestinal Parasite and Diarrhea
Results 1 to 9 of 9

Thread: Intestinal Parasite and Diarrhea

  1. #1
    j1109 is offline Junior Member
    Join Date
    Apr 2011
    Posts
    7

    DefaultIntestinal Parasite and Diarrhea

    About 10 days ago, I rescued a 1.5 year old yellow lab mix. He is underweight and his ribs show through slightly through his fur. I brought him to my local vet who did a stool sample and found him to have an intestinal parasite (can't remember the name) so she prescribed him Panacur. When I first got him, his poo was fairly solid but over the past few days has been diarrhea. I have been feeding him Purina One Pro Plan which I have heard is a fairly safe food. I've been feeding him approximately 5 cups per day however he does not seem to be gaining any weight.

    Is the diarrhea a side affect of the medication or being caused by the intestinal issue or the food or a combination of both? Any suggestions on how to get rid of the diarrhea?

  2. Remove Advertisements
    JustLabradors.com
    Advertisements
     

  3. #2
    Tanya is offline Senior Member
    Join Date
    Feb 2009
    Posts
    7,797

    Default

    do you happen to know what he was fed before? What does the feeding guide on the bag say?

    - Intestinal parasite can cause diarhead.
    - 5 cups seems like alot of food, and feeding too much alone can cause diareah. it may just been too much too soon.
    - A food change (change in types of food) can also cause diereah.

    Did the vet give any tips for safe weight gain?

    Congrats on the new dog, thank you for rescuing, weclome to the board!
    Charlie (foster) and Rocky

  4. #3
    LuvBrown is offline Senior Member
    Join Date
    Mar 2011
    Posts
    830

    Default

    Since you don't know what's causing the diarrhea, it's hard to tell you how to stop it. Since you were given Panacur, I am going to guess the dog has giardia.

    I might consider dropping the food to 4 cups right now as it's common that if a dog eats too much, it can have diarrhea.

    Also, you have only had the dog 10 days, it might take more than that to start seeing weight gain on the dog, especially since it's sick as well.

    You may have to change the food to one with more Kcals like a Performance formula (look at Pro Plan).

  5. Remove Advertisements
    JustLabradors.com
    Advertisements
     

  6. #4
    labby's Avatar
    labby is offline Senior Member
    Join Date
    Feb 2009
    Location
    *points to her right palm*
    Posts
    29,548

    Default

    5 cups seems like too much food. My males get 3 cups a day.

    How long was the dog on Panacur?



    Laura





  7. #5
    j1109 is offline Junior Member
    Join Date
    Apr 2011
    Posts
    7

    Default

    He was on Panacur for 3 days, then three weeks off, then 3 more days.

  8. #6
    bett is offline Senior Member
    Join Date
    Oct 2010
    Location
    baldwin ny
    Posts
    3,248

    Default

    did you ask the vet regarding loose stools?
    i'd boil, over boil actually, white rice and mix with boiled chicken or beef (i know this sounds gross but it works) and not give him too much.
    5 cups a day of dog food sounds like too much and that in itself can cause loose stools.
    i'd also bring in another sample, after talking to the vet.

  9. #7
    labby's Avatar
    labby is offline Senior Member
    Join Date
    Feb 2009
    Location
    *points to her right palm*
    Posts
    29,548

    Default

    Quote Originally Posted by j1109 View Post
    He was on Panacur for 3 days, then three weeks off, then 3 more days.
    It's been my experience that this isn't enough, especially for giardia if that's what you're dealing with. Our schedule is 7 days of panacur, 7 days off, then another 5 days of panacur. You might want to discuss this with your vet.

    I still think you're prolly feeding too much. Cut back to no more than 3 cups per day and see if the stools improve.



    Laura





  10. #8
    Tanya is offline Senior Member
    Join Date
    Feb 2009
    Posts
    7,797

    Default

    Quote Originally Posted by labby View Post
    It's been my experience that this isn't enough, especially for giardia if that's what you're dealing with. Our schedule is 7 days of panacur, 7 days off, then another 5 days of panacur. You might want to discuss this with your vet.

    I still think you're prolly feeding too much. Cut back to no more than 3 cups per day and see if the stools improve.
    same here, we went thru this often with Rocky and it was always 7 on, 7 off, 5 on.
    Charlie (foster) and Rocky

  11. #9
    j1109 is offline Junior Member
    Join Date
    Apr 2011
    Posts
    7

    Default

    I've cut the food to 3 cups per day with brown rice. Stools have improved but still slight diarrhea. Vet thinks he may have some sort of enzyme issue.

Similar Threads

  1. Anxiety and intestinal bleed
    By Charliesmom in forum Lab Health and Nutrition
    Replies: 5
    Last Post: 08-18-2008, 03:21 PM
  2. Intestinal Parasites, yuck!
    By Brodys Mom in forum Lab Health and Nutrition
    Replies: 5
    Last Post: 07-18-2008, 06:09 PM
  3. Stool/Parasite Question - Update with results in first post
    By imported_Top Of The Hill in forum Lab Chat
    Replies: 19
    Last Post: 08-27-2007, 11:23 PM
  4. intestinal adhesions - any info please
    By NHlab in forum Lab Health and Nutrition
    Replies: 2
    Last Post: 05-31-2007, 01:06 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
 

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25